Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 464, NWS Norman, OK

September 18, 2002Archer County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2002, 8:16 PM CDT for Archer County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 8:16 PM CDT (01:16 UTC)
Expired
Sep 18, 2002, 9:00 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Archer County, TX

The radar

The Altus AFB radar (KFDR), 68 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 8:35 PM CDTHail 0.88Mankins, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS54 KOUN 190116
SVROKC
TXC009-190200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS

* UNTIL 900 PM CDT

* AT 816 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  DUNDEE...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE DUNDEE...HOLLIDAY...LAKE DIVERSION
  AND MANKINS

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE 
LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3384 9897 3364 9897 3368 9853 3384 9853

 MAXWELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:48 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 18, 3:48 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT WED SEP 18 2002

WITH SURFACE FRONT AND UPPER SYSTEM APPROACHING... CHANCES LOOK GOOD
FOR RAIN IN MOST AREAS TONIGHT.  ALTHOUGH WE ARE STARTING OFF WITH A
BIT OF A CAP TO OVERCOME... THINK THAT CAP WILL BE LESS OF AN ISSUE
AS THE UPPER TROF MOVES TOWARD THE AREA.  AM IMPRESSED WITH THE
AMOUNT OF CONVECTION DEVELOPING IN NEW MEXICO AND WEST TEXAS AND
WILL SEE HOW THINGS DEVELOP THIS EVENING AS THIS LIFT HITS BETTER
MOISTURE OVER OKLAHOMA.  WILL KEEP VERY HIGHS POPS MOST AREAS
TONIGHT.  THE MODELS HAVE BEEN SLOWING THE PROGRESS OF THE UPPER
SYSTEM AND WITH LINGERING MOISTURE BEHIND THE FRONT HAVE INCREASED
THE POPS THURSDAY AND INTO THURSDAY NIGHT.  BUMPED MAX TEMPERATURES
DOWN FOR FRIDAY AS 850 MB TEMPERATURES REMAIN COOL.

MADE FEW CHANGES TO THE EXTENDED.

...SPEG.
OKC   68  74  54  78 /  80  50  20  10
HBR   65  72  52  79 /  80  20  10   0
SPS   69  79  55  83 /  70  40   0   0
GAG   57  64  48  77 /  70  30  10  10
PNC   66  72  52  77 /  80  50  30  10
DUA   72  81  57  81 /  40  70  40  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Sep 18, 7:19 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    3 E VERA                  TX   60 MPH WIND GUST
09/18/02   KNOX                           REPORTED BY SPOTTER

0715 PM    4 W ARAPAHO               OK   1.25 INCH HAIL
09/18/02   CUSTER                         REPORTED BY SPOTTER

TY
Local storm report, Sep 18, 7:23 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    5 SW BUTLER               OK   80 MPH WIND GUST
09/18/02   CUSTER                         REPORTED BY MESONET.

TY
Local storm report, Sep 18, 7:34 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    MANGUM                    OK   WIND DAMAGE
09/18/02   GREER                          WINDOWS BLOWN OUT. NUMEROUS
                                          TREES DOWNED. ROOF DAMAGE.
                                          REPORTED BY MANGUM EOC.

TY
Local storm report, Sep 18, 7:46 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    JEFFERSON                 OK   60 MPH WIND GUST
09/18/02   GRANT                          NWS COOP OBSERVER

FM
Local storm report, Sep 18, 7:51 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    5 NE SEYMOUR              TX   60 MPH WIND GUST
09/18/02   BAYLOR                         REPORTED BY AMATEUR RADIO.

0730 PM    5 NE SEYMOUR              TX   60 MPH WIND GUST
09/18/02   BAYLOR                         REPORTED BY AMATEUR RADIO.

TY
Local storm report, Sep 18, 7:55 PM CDT, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
755 PM CDT WED SEP 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    3 N PUTNAM                OK   74 MPH WIND GUST
09/18/02   DEWEY                          REPORTED BY MESONET.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:28 PM CDTSevere Thunderstorm WarningOUNBaylor47 min
Sep 18, 8:53 PM CDTSevere Thunderstorm WarningOUNWichita52 min
Sep 18, 10:13 PM CDTSevere Thunderstorm WarningOUNWilbarger47 min
Sep 18, 10:32 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.